Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 83, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 13, 2003, 6:52 PM CDT for Washington County, Nebraska. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2003, 6:52 PM CDT (23:52 UTC)
- Expired
- May 13, 2003, 7:45 PM CDT
- In force
- 53 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Washington County, NE
The radar
The Omaha radar (KOAX), 31 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 6:20 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.9 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1786 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 419 m²/s²
- 0-3 km storm-relative helicity
- 386 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
124 WUUS53 KOAX 132352 SVROAX NEC177-140045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 652 PM CDT TUE MAY 13 2003 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WASHINGTON COUNTY IN EAST CENTRAL NEBRASKA * UNTIL 745 PM CDT * AT 649 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES NORTHWEST OF ARLINGTON...OR ABOUT 30 MILES NORTHWEST OF OMAHA...MOVING EAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... KENNARD...HERMAN BLAIR LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS. DAMAGING WINDS ARE LIKELY. FOR YOUR PROTECTION...GO TO THE LOWEST LEVEL OF YOUR HOME OR BUSINESS...AWAY FROM WINDOWS. LAT...LON 4167 9615 4142 9605 4149 9641 4167 9643 $$ ERVIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:20 PM CDT, 4 hours 32 minutes earlier.
Area forecast discussion, May 13, 2:20 PM CDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 220 PM CDT TUE MAY 13 2003 MAIN FORECAST CHALLENGES ARE OBVIOUSLY SEVERE WEATHER THREAT THIS AFTERNOON AND EVENING. MUCH OF CENTRAL AND EASTER NEBRASKA HAS NOW BEEN PLACED IN SEVERE THUNDERSTORM WATCH 360 WHICH IS IN EFFECT UNTIL 700 PM CDT. LATEST SURFACE ANALYSIS INDICATED UPPER 50S DEWPOINTS WERE STREAMING NORTH AHEAD OF A TROUGH OF LOW PRESSURE...MEANWHILE A WARM FRONT EXTENDED SOUTH THEN EAST TO SOUTHEAST NEBRASKA. LARGE CLUSTER OF SEVERE STORMS HAS FIRED JUST TO THE RIGHT OF THE WARM FRONT...THUS STORMS WILL LIKELY REMAIN ELEVATED THROUGH THE EVENING. STEEP MID LEVEL LAPSE RATES IN CONJUNCTION WITH CAPES APPROACHING 1000 TO 2000 J/KG WILL ALLOW LINEAR CONVECTIVE COMPLEX TO MOVE EAST SOUTHEAST. PRESENT INDICATIONS ARE THAT AN ADDITIONAL SEVERE BOX WILL BE NEEDED DOWNSTREAM LATER THIS AFTERNOON FOR THE MISSOURI RIVER EASTWARD. THE SYSTEM SHOULD REMAIN RATHER PROGRESSIVE...WITH SEVERE WEATHER THREAT DIMINISHING BY MIDNIGHT AS ACTIVITY MOVES EAST OF THE FORECAST AREA. ON WEDNESDAY...AS UPPER LOW AND SECONDARY AREA OF MOISTURE ROTATES TO OUR NORTHEAST...ABOUT THE NORTHEAST HALF OF THE FORECAST AREA WILL HAVE A CHANCE FOR SCATTERED SHOWERS WITH NORTHWESTERLY WINDS AT 15 TO 25 MPH POSSIBLE ON THE BACKSIDE OF THE SYSTEM. THEREAFTER...THAT TRANSLATES EASTWARD WITH SHORTWAVE RIDGING FOR THURSDAY. NEXT SYSTEM DIGGING INTO THE 4 CORNERS REGION LATE THIS WEEK APPEARS TO BE HEADING JUST A BIT FURTHER SOUTH. STILL NEED TO MENTION A CHANCE OF PRECIPITATION ACROSS THE SOUTH HALF OF THE FORECAST AREA ON FRIDAY...BUT THAT SHOULD DEPART FRIDAY NIGHT. SATURDAY AND SUNDAY APPEAR TO BE MILD AND DRY WITH SHORTWAVE RIDGING AGAIN EXPECTED. WINDS SHOULD BE SOUTHEASTERLY THEN SOUTH ON SUNDAY IN ADVANCE OF THE NEXT SYSTEM TO MOVE IN ON MONDAY AND TUESDAY. SUNDAY SHOULD BE A VERY PLEASANT DAY...THE WARMEST OF THE WEEKEND WITH HIGHS 75 TO 80. .OMA...SEVERE THUNDERSTORM WATCH WESTERN 2/3 OF FORECAST AREA WEST OF THURSTN TO WAHOO TO BEATRICE UNTIL 700 PM CDT. VLD
Hazardous weather outlook, May 13, 5:40 PM CDT, 1 hour 12 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-141100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 540 PM CDT TUE MAY 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND WEDNESDAY A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MUCH OF CENTRAL AND EASTERN NEBRASKA UNTIL 7 PM CDT. A LINE OF SEVERE THUNDERSTORMS ACROSS NORTHEAST NEBRASKA WILL CONTINUE TO MOVE EAST SOUTHEAST THIS EVENING. THE SEVERE THUNDERSTORMS WILL THEN MOVE TO FAR EASTERN NEBRASKA AND SOUTHWEST IOWA AFTER 700 PM CDT. THE STORMS WILL PRODUCE HAIL PENNY TO GOLF BALL SIZE AND A FEW WIND GUSTS IN EXCESS OF 60 MPH. THE STORMS ARE DEVELOPING AHEAD OF AN AREA OF LOW PRESSURE ALONG AND NORTH OF A WARM FRONT THAT EXTENDS EASTWARD FROM THE LOW...AND AN ATTENDING COLD FRONT THAT EXTENDS SOUTHWEST INTO KANSAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY THERE WILL BE A CHANCE OF THUNDERSTORMS AGAIN ON FRIDAY OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA AND ALSO ON MONDAY AND TUESDAY OVER EASTERN NEBRASKA AND SOUTHWEST IOWA. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING...ESPECIALLY SOUTH OF A LINE FROM COLUMBUS TO WAYNE. DEWALD
In the hours before
Local storm report, May 13, 5:51 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
551 PM CDT TUE MAY 13 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 PM COLERIDGE NE .75 INCH HAIL
05/13/03 CEDAR REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 13, 6:14 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
614 PM CDT TUE MAY 13 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0557 PM COLERIDGE NE 1 INCH HAIL
05/13/03 CEDARLocal storm report, May 13, 6:18 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
618 PM CDT TUE MAY 13 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM MONROE NE .75 INCH HAIL
05/13/03 PLATTE REPORTED BY STORM
SPOTTER.Special weather statement, May 13, 6:23 PM CDT, 29 minutes before
NEZ012-018-031-032-042-132345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 623 PM CDT TUE MAY 13 2003 ...SEVERE THUNDERSTORM WATCH 360 HAS BEEN CANCELLED FOR CEDAR... WAYNE...MADISON...STANTON...AND PLATTE COUNTIES IN NORTHEAST NEBRASKA... THE LINE OF SEVERE THUNDERSTORMS HAS MOVED SOUTHEAST OF THE MENTIONED COUNTIES...THUS THE SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT UNTIL 700 PM CDT HAS BEEN CANCELLED. DEWALD
Local storm report, May 13, 6:26 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
626 PM CDT TUE MAY 13 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 PM 1 W SNYDER NE 1 INCH HAIL
05/13/03 DODGE REPORTED BY STORM
SPOTTER.Local storm report, May 13, 6:52 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
652 PM CDT TUE MAY 13 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0650 PM 1 N FREMONT NE 60 MPH TSTM GUST
05/13/03 DODGE REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 2:46 PM CDT | Severe Thunderstorm Warning | OAX | Antelope | 44 min |
| May 13, 3:01 PM CDT | Severe Thunderstorm Warning | OAX | Knox | 44 min |
| May 13, 3:37 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Knox | 53 min |
| May 13, 4:11 PM CDT | Severe Thunderstorm Warning | OAX | Pierce | 49 min |
| May 13, 4:17 PM CDT | Flash Flood Warning | OAX | Knox | 3 hr |
| May 13, 4:28 PM CDT | Severe Thunderstorm Warning | OAX | Madison | 62 min |
| May 13, 4:33 PM CDT | Severe Thunderstorm Warning | OAX | Boone | 57 min |
| May 13, 4:39 PM CDT | Severe Thunderstorm Warning | OAX | Antelope | 36 min |
| May 13, 4:55 PM CDT | Tornado Warning | OAX | Madison | 35 min |
| May 13, 5:10 PM CDT | Severe Thunderstorm Warning | OAX | Pierce, Stanton, Wayne | 65 min |
| May 13, 5:19 PM CDT | Tornado Warning | OAX | Stanton | 41 min |
| May 13, 5:25 PM CDT | Severe Thunderstorm Warning | OAX | Boone | 35 min |
| May 13, 5:25 PM CDT | Tornado Warning | OAX | Madison | 50 min |
| May 13, 5:33 PM CDT | Severe Thunderstorm Warning | OAX | Cedar | 42 min |
| May 13, 5:34 PM CDT | Severe Thunderstorm Warning | OAX | Platte | 56 min |
| May 13, 6:01 PM CDT | Severe Thunderstorm Warning | OAX | Colfax | 59 min |
| May 13, 6:08 PM CDT | Severe Thunderstorm Warning | OAX | Cuming, Dodge | 67 min |
| May 13, 6:21 PM CDT | Severe Thunderstorm Warning | OAX | Butler | 54 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.